Tornadoes · United States · Alabama · 2001

F1 tornado, Daleville to Ewell, Alabama, November 25, 2001

From Daleville to Ewell, this F1 tornado ran 2.0 miles across Dale County on November 25, 2001, touching down at 12:12 AM CST and reaching 100 yards wide. It killed nobody and injured 25, and did $3.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 25, 2001
Touchdown
12:12 AM CST (06:12 UTC)
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
25
Property damage
$3.0 million
County
Dale County
Touchdown point
31.280, -85.730
Lift-off point
31.320, -85.700
Record number
554

What the Weather Service recorded

A strong F1 tornado touched down just southwest of Daleville, near the northwest corner of Cairns Army Airfield at Fort Rucker. Several maintenance buildings sustained minor roof damage. One aircraft suffered minor damage from flying sheet metal. The tornado tracked northeast into Daleville and damaged 25 businesses along Highway 85, including a church, gas station, two supermarkets, a bank and several homes. It destroyed a restaurant and two industrial park buildings. The tornado lifted the roof off of the Daleville Inn and Landing Zone Lounge, causing its walls to collapse. Of the 125 patrons inside, 23 suffered minor injuries and two serious injuries. One restaurant was destroyed. Nearly 40 businesses and 1,000 residential customers lost power after the tornado toppled numerous power poles. The intersection of Highways 85 and 134 in Daleville was closed and a curfew was imposed for 24 hours. Fort Rucker damage surveyed by an off-duty Air Force meteorologist and Daleville damage surveyed by the NWS.

An F1 tornado touched down just south of Ewell and destroyed a double wide mobile home. Its two occupants were seriously injured. Damage surveyed by the NWS.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Nov 24, 8:00 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Nov 24, 8:00 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EST SAT NOV 24 2001

...SOUTHEAST ALA-SW GEORGIA AND FL PANHANDLE IN A TORNADO WATCH 821
UNTIL 12 AM EST (11 PM EST)..

ACTIVE EVENING SO WILL ISSUE SHORT AFD AND UPDATE AS NECESSARY.

CURRENTLY LINE OF SCATTERED THUNDERSTORMS WITH EMBEDDED SUPERCELLS
ACROSS GULF NEWD THRU PNS AREA AND INTO NCNTRL ALA. INDIVIDUAL STORMS
MOVING NE AROUND 35-40 MPH. MOST ACTIVE WX REMAINS ACROSS SCNTRL ALA
IN AREA OF PRE-FRONTAL WARM SECTOR...GOOD LLVL CONFLU AND INTENSE
LOW-MID JET AROUND BASE OF SHORT WAVE TROF LIFTING NEWD THRU TENN
VALLEY. CLOSER TO HOME...LATEST RADAR PIX SHOW SRN SECTION OF LINE
SLOWING AND WEAKENING SOME AS UPPER SUPPORT MOVES FARTHER
AWAY...DIURNAL HEATING ENDS AND SOUNDINGS AND OBS INDICATE MORE
STABLE AIR. STILL HINT OF BOWING IN VERY STRONG STORMS AROUND
COVINGTON COUNTY-JUST WEST OF OUR SE ALA COUNTIES. ITS POSSIBLE THAT
A FEW SEVERE STORMS MAY TRANSLATE EWD INTO WATCH AREA...ESPECIALLY
SE ALA WITHIN NEXT HOUR AND PANHANDLE DURING LATE EVENING WHERE DEW
POINTS REMAIN AROUND 70 DEGREES. SATELLITE AND RADAR INDICATE AIR
MASS QUITE COOL AND DRY BEHIND FRONT.

UPDATED MARINE PACKAGE EARLIER TO ACCOUNT FOR TOR WATCH AFFECTING
ADJACENT COAST OF PANHANDLE. EVENING BUOYS LESS THAN 15 KNOTS WITH
SEAS AOB 5 FEET. SCA LIKELY TO BE ELIMINATED WITH LATER PACKAGE.
WILL MONITOR WX AND WAIT UNTIL LAST MINUTE B4 ISSUING CWF/ZFP.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

BLOCK

In the hours before

Special weather statement, Nov 24, 6:23 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
723 PM EST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE...EFFECTIVE
UNTIL 12 AM EST...11 PM CST.

ALZ065>069-250500-
COFFEE-DALE-GENEVA-HENRY-HOUSTON-
623 PM CST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM EST...

FLZ007>015-026-250500-
BAY-CALHOUN-COASTAL WALTON-FRANKLIN-GULF-HOLMES-INLAND WALTON-
JACKSON-LIBERTY-WASHINGTON-
723 PM EST (623 PM CST) SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST...

GAZ120>126-142>145-155-156-250500-
BAKER-CALHOUN-CLAY-DECATUR-DOUGHERTY-EARLY-LEE-MILLER-MITCHELL-
QUITMAN-RANDOLPH-SEMINOLE-TERRELL-
723 PM EST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 12 AM EST...
Special weather statement, Nov 24, 6:41 PM CST, 5 hours 31 minutes before
BULLETIN - IMMEDIATE BROADCAST REQUESTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
741 PM EST SAT NOV 24 2001

TORNADO WATCH  IN EFFECT UNTIL 12 AM-MIDNIGHT EST (1100 PM CST).

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE

ALC031-045-061-067-069-250500-
IN ALABAMA THIS WATCH INCLUDES 5 COUNTIES...
HENRY...COFFEE...DALE...HOUSTON AND GENEVA

FLC005-013-037-045-059-063-077-133-250500-
IN FLORIDA THIS WATCH INCLUDES 8 COUNTIES...
JACKSON...HOLMES...WASHINGTON...CALHOUN...LIBERTY...BAY...FRANKLIN
AND GULF

GAC007-037-061-087-095-099-177-201-205-243-253-273-321-250500-
IN GEORGIA THIS WATCH INCLUDES 13 COUNTIES...
TERRELL...RANDOLPH...LEE...WORTH...CLAY...DOUGHERTY...CALHOUN...
EARLY...BAKER...MITCHELL...MILLER...DECATUR AND SEMINOLE

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOS AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The surface observations

Cairns Aaf/Ozark (OZR), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 25, 2001

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2512:30 AM CSTF1Dale, AL0.11002$70,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.